Nebraska, 2020

Winter Storm and Winter Weather in Nebraska, April 12, 2020

April 12, 2020 · NWS OAX · 8 events in 8 counties and zones

A mid April severe/winter storm system came through Nebraska over the weekend on April 11 and 12. Before the blast of cold air, a surge of warm, moist air in front of a rapidly strengthening low led to severe weather across southeast Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A mid April severe/winter storm system came through Nebraska over the weekend on April 11 and 12. Before the blast of cold air, a surge of warm, moist air in front of a rapidly strengthening low led to severe weather across southeast Nebraska and southwest Iowa. 3 inch hail was reported near Murray, IA. The next day a cold front moved through the area and the primary precipitation type was snow. A strong pressure gradient led to strong winds with a 58 MPH the max wind gust reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 11, 10:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 11, 10:42 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1142 PM CDT Sat Apr 11 2020

...Updated mainly for 06Z Aviation Forecast Discussion...

.UPDATE...
Issued at 1140 PM CDT Sat Apr 11 2020

Added some mention of thunder for more of southeast and east
central NE as well as southwest IA for later tonight. Made minor
changes to temperatures and timing of precipitation changeover on
Sunday. Otherwise no other changes to previous forecast.

&&

.DISCUSSION...
Issued at 353 PM CDT Sat Apr 11 2020

.Summary:

A strong storm system will impact the region beginning tonight and
continuing into Sunday evening. Highest snowfall totals of 4-8+"
are expected near the South Dakota border with amounts decreasing
with southward extent toward I-80. North winds with gusts up to 50
to 60 mph can also be expected on Sunday. Both the snow and winds
will diminish by Sunday evening. Dry, but seasonably cool weather
is expected during the early to middle part of the upcoming week.
Temperatures will moderate with increasing precipitation chances
by late week into next weekend.

.Tonight into Sunday night:

A potent vorticity maximum currently over the northern Rockies will
progress southeast and contribute to considerable amplification of a
mid-level trough over the north-central U.S. on Sunday. At the
surface, an area of low pressure over north-central KS will drift
east before weakening by evening, while a trailing cold front
continues to settle south through eastern NE and western IA. A
secondary, stronger frontal wave is forecast to develop through KS
into northwest MO on Sunday ahead of a prominent anticyclone
building south through the northern High Plains.

Ahead of the north-central KS surface low, the boundary layer across
southeast NE has become warm and increasing moist with objective
analysis indicating weak surface-based instability and decreasing
convective inhibition. That analysis is supported by a deepening
cumulus field evident in visible satellite imagery along the NE-KS
border as of 3:45 PM. Given the relative absence of appreciable
forcing for ascent, it remains unclear whether surface-based
storms will eventually develop late this afternoon or early
evening. Latest model guidance is suggestive that storm initiation
(albeit elevated) will become more probable between 9 PM and
midnight over parts of southeast NE and southwest IA as warm
advection strengthens in response to the development of a
nocturnal low-level jet. While severe weather is not anticipated,
some small hail is possible.

Late tonight into Sunday, increased forcing for ascent attendant to
the above-mentioned, amplifying mid-level trough will foster a
marked uptick in precipitation coverage and intensity across our
area. A change over from rain to snow will occur early Sunday
morning across far northeast NE, around mid morning along a Columbus
to Onawa, IA line, early to mid afternoon along I-80, and during
late afternoon to early evening farther south. Both convection-
permitting and parameterized models have converged on a solution
that indicates the development of a heavy snow band (i.e., 4-8+")
across far northeast NE with sharp gradient in snow totals with
southward extent.

Additionally, the overall deepening of the synoptic system will
promote the development of strong north winds on Sunday areawide.
It does appear that the corridor from Seward and Lincoln south
through Fairbury and Beatrice could see the strongest sustained
winds and gusts (e.g., approaching 60 mph) during the afternoon.

Given the above considerations, the Winter Storm Watch has been
upgraded to a Warning along and north of a line from Albion to Wayne
with a Winter Weather Advisory from the Columbus and David City
areas toward Onawa, IA. The High Wind Watch has been upgraded to
High Wind Warning with a Wind Advisory issued for much of the
remainder of the area.

Both the snow and winds are expected to diminish on Sunday evening
as the weather system rapidly moves away from the area.

.Monday through Thursday:

Broad mid-level troughing over much of North America will promote
dry, but continued cool weather. Daytime highs in the 30s and 40s
on Monday will gradually warm into the 40s and 50s by Wednesday
and Thursday.

.Friday into next weekend:

The models begin to diverge on the evolution of the large-scale
pattern late next week with the deterministic ECMWF and Canadian,
as well as the GEFS ensemble mean suggesting the development of
another trough over the western U.S.. That scenario would promote
warmer temperatures and increasing precipitation chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Apr 11 2020

Expect deteriorating conditions tonight and precipitation develops
and MVFR to IFR ceilings develop. Added mention of TSRA at KOMA
and KLNK for 09Z to 12Z based on RAP forecast soundings which show
a decent amount of elevated instability from parcels lifted from
about 800 mb. It looks like there will be a period of sleet and
snow before changeover to all snow early Sunday afternoon at both
KOMA and KLNK. Winds will increase and become very strong Sunday,
with gusts over 40 knots at all three sites. Look for a trend back
to VFR Sunday evening with diminishing winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM to 10 PM CDT Sunday for NEZ052-053-067-
     068-090>093.

     Winter Weather Advisory from 10 AM Sunday to 1 AM CDT Monday for
     NEZ015-033-034-042>045-050-051.

     High Wind Warning from 10 AM to 10 PM CDT Sunday for NEZ065-066-
     078-088-089.

     Winter Storm Warning from 4 AM Sunday to 1 AM CDT Monday for
     NEZ011-012-016>018-030>032.

IA...Wind Advisory from 10 AM to 10 PM CDT Sunday for IAZ055-069-079-
     090.

     Winter Weather Advisory from 10 AM Sunday to 1 AM CDT Monday for
     IAZ043.

&&

UPDATE...Miller
DISCUSSION...Mead
AVIATION...Miller
Hazardous weather outlook, Apr 11, 7:16 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
816 PM CDT Sat Apr 11 2020

NEZ011-012-016>018-030>032-121530-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Sunday

A winter storm warning is in effect from late tonight into Sunday
night.

Rain is expected to change over to all snow early Sunday morning.
Snow will be heavy at times and is expected to persist through the
day before diminishing on Sunday evening. Snow accumulations
ranging anywhere from of three to nine inches are possible. In
addition, north winds gusting to 50 mph will result in
considerable blowing snow causing blizzard or near-blizzard
conditions through the day. Trees, power lines, and tent
facilities will be susceptible to damage, and power outages are
possible.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

IAZ043-NEZ015-033-034-042>045-050-051-121530-
Monona-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Sunday

A winter weather advisory is in effect for Sunday.

Rain is expected to change over to all snow on Sunday morning into
early afternoon. Accumulations of one to three inches are possible.
The snow combined with strong north winds with gusts to 50 mph
will result in reduced visibilities through the day. Trees, power
lines, and tent facilities will be susceptible to damage, and
power outages are possible.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are appreciated.

NEZ065-066-078-088-089-121530-
Seward-Lancaster-Saline-Jefferson-Gage-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Sunday

Isolated to scattered thunderstorms will be possible overnight. A
few strong storms with hail and gusty winds will be possible.

A high wind warning is in effect for Sunday.

Rain is expected to change over to snow from north to south
Sunday afternoon before diminishing during the evening.
Accumulations of an inch or so are possible along the I-80
corridor with less than a half inch expected over far southeast
Nebraska and southwest Iowa. Sunday will also be quite windy.
North winds will increase to 30 to 40 mph with gusts to 50 to 60
mph. Trees, power lines, and tent facilities will be susceptible
to damage, and power outages are possible. The snow combined with
the winds could result in reduced visibilities on area roads.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

IAZ055-056-069-079-080-090-091-NEZ052-053-067-068-090>093-121530-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Douglas-Sarpy-Cass-Otoe-Johnson-Nemaha-Pawnee-Richardson-
816 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated to scattered thunderstorms will be possible overnight. A
few strong storms with hail and gusty winds will be possible,
mainly south of Interstate 80.

A wind advisory is in effect for Sunday.

Rain is expected to change over to snow from north to south
Sunday afternoon before diminishing during the evening.
Accumulations of an inch or so are possible along the I-80
corridor with less than a half inch expected over far southeast
Nebraska and southwest Iowa. Sunday will also be quite windy.
North winds will increase to 25 to 35 mph with gusts to 50 mph.
Trees, power lines, and tent facilities will be susceptible to
damage, and power outages are possible. The snow combined with the
winds could result in reduced visibilities on area roads.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Both the snow and winds are expected to diminish on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Cedar

When
April 12, 2:00 AM CST to 5:00 PM CST
Where
Cedar forecast zone
Reported by
Public
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Public report near Hartington for 5 inches of snow. Winds in Cedar County were over 40 mph and led to periods of white out conditions.

Winter Storm, Knox

When
April 12, 2:00 AM CST to 2:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

COOP Observer in Bloomington reported 6.5 inches of snow.

Winter Weather, Pierce

When
April 12, 4:00 AM CST to 5:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Observer reported 0.2 inches of snow. Snow reports were lacking. It was Easter, the snow was lighter than expected, and difficult to measure with winds 40-50 mph throughout the area.

Winter Weather, Wayne

When
April 12, 4:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Observer reported 2.0 inches of snow. Snow reports were lacking. It was Easter, the snow was lighter than expected, and difficult to measure with winds 40-50 mph throughout the area.

Winter Weather, Antelope

When
April 12, 7:00 AM CST to 2:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Highest snowfall total for the county was 1.9 inches. Snow reports in general were lacking. It was Easter, the snow was lighter than expected, and difficult to measure with winds 40-50 mph throughout the area.

Winter Weather, Boone

When
April 12, 7:00 AM CST to 2:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Highest snowfall total for the county was 1.9 inches. Snow reports in general were lacking. It was Easter, the snow was lighter than expected, and difficult to measure with winds 40-50 mph throughout the area.

Winter Weather, Madison

When
April 12, 7:00 AM CST to 5:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Highest snowfall total for the county was 1.0 inches. Snow reports in general were lacking. It was Easter, the snow was lighter than expected, and difficult to measure with winds 40-50 mph throughout the area.

Winter Weather, Stanton

When
April 12, 7:00 AM CST to 5:00 PM CST
Where
Stanton forecast zone
Reported by
Unknown
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

NOHRSC analysis puts snowfall for Stanton County between 1-2 inches. Snow reports were lacking. It was Easter, the snow was lighter than expected, and difficult to measure with winds 40-50 mph throughout the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877530, 877531, 877537, 877538, 877532, 877533, 877534, 877536.